Adverse drug reactions are frequent and a skin rash is an event in about 30% of cases. Unfortunately most skin medical rashes appear with non-specific morphology. In addition, the majority of those presented in hospital environment are manifested in people who are sick and receive many drugs. Diagnosis can be difficult, as some medicinal rashes are subjected to any other type of assay other than that of the response to discontinuation of the drug. (and sometimes in the re-call). Nevertheless, the diagnosis and the finding of probable cause can often be done with reasonable certainty based on the morphology of the rash, the time of occurrence in relation to the time of taking the drug, the exclusion of other possible causes of rash and knowledge of drugs that are more likely to cause rashes.
- They are the commonest form of medicinal rashes and are often confused with viral rashes.
- They appear 7-10 days after the initiation of treatment without excluding their occurrence after discontinuation of treatment. The rash persists for 1-2 weeks and then subsides, sometimes despite the fact that the regimen continues.
- Maculopapular rashes are composed of cyraidal stains and papules, are symmetrical and generalized and do not often appear in the facial area. Usually there is itching. Mucous membranes, palms and treads may get infected,.
- Symptoms are treated with asperdiamine and refreshing lotion.
Irritation reactions from medicines
- The most common causes are aspirin, penicillin, and blood derivatives.
- Anaphylactic reactions due to lge antibodies may occur within a few minutes (hypersensitivity reaction) or hours (accelerated hypersensitivity reaction) from taking a drug.
- In circulating immune complex (serum disease), the irritation reaction occurs 4-21 days after taking a drug.
- Non-immunological reactions due to release of histamine appear within minutes. The allergen agent (e.g. morphine, codeine, polymixine B, lobster, strawberries) probably acts directly on the mast cells.
- The symptoms are treated with antihistamines and lotions that cool the skin.
- Severe reactions may require hospitalization and administration of adrenaline.
- Topical application of a drug first leads to allergic contact dermatitis. When later the patient receives the same or other pharmaceutical substance, the generalization of the localized rash is induced.
- Continued use of the drug may lead to deterioration and generalisation of the rash.
- Eczema reactions of this type manifest themselves with erythema mainly found in the armpits and groin.
- These rashes are treated with topical application or with steroids.